Q. A couple of weeks ago, my husband saw his endocrinologist, and the doctor ordered a test of his vitamin D level. It was very low, so my husband was put on 2,000 units per day.
My husband has been having a lot of pain in his shoulder, with a limited range of motion. An orthopedic surgeon told him that he had a tear in his rotator cuff, and that the only option was surgery.
In less than a week and a half on the vitamin D supplement, he has no pain and full range of motion. This is like a miracle! I think we need a second opinion on that surgery.
A. A second opinion might be wise. Rheumatologists have been reporting that vitamin D deficiency can result in significant joint pain, stiffness and fatigue. Correcting the deficiency often cures these problems, although it won’t repair a torn rotator cuff.
In many parts of the U.S., low vitamin D levels are common during the winter because of the lack of sun exposure. It doesn’t take much time in the sun for skin to make vitamin D, but in cold weather that is not practical.
Q. My son is on Tegretol to prevent seizures, and one of the things he has to avoid is grapefruit. I have seen that grapefruit must be avoided by people taking other medicines. What could happen if he does eat some? The school system puts grapefruit in the school lunches.
A. Grapefruit increases blood levels of many medications, including Tegretol. That could lead to side effects such as dizziness, drowsiness, lack of coordination or nausea and vomiting.
Grapefruit also can boost the effects of some blood pressure medicines and cholesterol-lowering pills. One reader had this cautionary tale: “One of my healthy, hard-working professional friends took his Lipitor pill with grapefruit juice and had to be hospitalized. At the time, he had no idea that grapefruit juice enhances or multiplies the strength of this medication.”
We are sending you our Guide to Grapefruit Interactions for a more complete discussion and answers to frequently asked grapefruit questions. Anyone who would like a copy, please send $2 in check or money order with a long (No. 10), stamped (59 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. J-91, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our Web site: www.peoplespharmacy.com.
Q. You recently had an article about treating diaper rash. My granddaughter had a very bad one, and I used an over-the-counter cream called Boudreaux’s Butt Paste. It is not expensive, and it works really well.
A. Boudreaux’s Butt Paste contains zinc-oxide cream, an established treatment for diaper rash. It provides a barrier to protect the skin from moisture.
The product you used also contains inactive ingredients (castor oil, citric acid, mineral oil, paraffin, Peruvian balsam and petrolatum). Peruvian balsam has antibacterial and antifungal activity, but it also can cause contact dermatitis. Parents should be alert to that possibility if the rash starts to get worse despite using the product.
Another reader responded to the idea of using Maalox on diaper rash: “When I was a nurse on a surgical unit, one of our surgeons used this for his patients, especially ostomy patients with angry, reddened skin. You boil down the Maalox to form a paste, stirring constantly until it thickens. We applied it with a tongue depressor and put a light dressing over it.”
Local journalism is essential.
Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.
Subscribe to the Coronavirus newsletter
Get the day’s latest Coronavirus news delivered to your inbox by subscribing to our newsletter.